Substance Use

How to Quit Tramadol

tramadol pills in bottle

TABLE OF CONTENTSTable of Contents

Getting Help for Tramadol Addiction

Once you’ve been taking a prescription drug for a certain length of time, stopping its use cold turkey isn’t advised. Once your body grows used to having a substance, prescription or illegal, your body becomes reliant. Quitting tramadol, a popular pain medication, is no different. Abruptly ceasing its use can induce unpleasant withdrawal symptoms, such as:

  • Bodily chills
  • Diarrhea
  • Nausea
  • Sweats
  • Mental health changes

The best way to quit taking tramadol is to taper the dosage under the supervision of a physician in a tramadol detox program. If you or a loved one wants to stop taking tramadol, reach out to Zinnia Healing at (855) 430-9439.

What Is Tramadol?

Tramadol (Ultram) is an opiate pain medication often prescribed for patients recovering from surgery or another medical procedure. This drug, like other opiate medications, boosts serotonin levels in the brain and can lead to opioid addiction. Tramadol, a synthetic opioid, is a narcotic that, when taken over longer periods, can cause physical dependence. When the person discovers this, and their body craves the tramadol, they might stop taking the medication.

Understanding Tramadol Dependence

Tramadol is a synthetic opioid that works by binding to opioid receptors in the brain and spinal cord. It is typically used to manage moderate to severe pain, but it can also cause feelings of pleasure and relaxation, which can make it attractive to those seeking to abuse the medication. Over time, repeated use of tramadol can lead to physical dependence, which means that the body becomes accustomed to the drug’s presence and needs it to function normally, which can even lead to overdose. When someone with a physical dependence on tramadol stops taking the medication, they may experience opioid withdrawal symptoms.

What happens in the body when you quit taking tramadol?

What to Expect When Tapering Off Tramadol

If you are considering quitting tramadol, you must consult with a medical professional before making any changes to your medication regimen. Your doctor can help you understand the potential risks and benefits of quitting tramadol and can work with you to develop a safe and effective plan.

When talking to your doctor about quitting tramadol, it can be helpful to be open and honest about your reasons for wanting to stop taking the medication and any concerns you may have about treatment options. It can also be helpful to come prepared with questions, such as:

  • How can I safely quit tramadol?
  • What withdrawal symptoms might I experience?
  • Will I need any additional medications to manage withdrawal symptoms?
  • Are there support groups or treatment programs that you recommend?
  • Should I look into inpatient or outpatient services?

A tapering schedule, as opposed to stopping “cold turkey,” helps wean the patient off this narcotic in a way that helps the body acclimate to a lesser dosage until all tramadol is cleared from the body. Without tapering the dosage, withdrawals from this medication could be severe and could last for as long as ten days.

In addition to tapering off tramadol, your doctor may also recommend using medications to manage withdrawal symptoms. For example, they may prescribe a non-opioid painkiller such as ibuprofen to help manage physical symptoms or a benzodiazepine such as clonazepam or buprenorphine to help with anxiety and irritability. Following your doctor’s instructions when using these medications is important and reporting any side effects or concerns is essential.

On the other hand, if you or your loved one obtains this medication on the street without a prescription, speaking with a healthcare provider or a drug addiction treatment center specialist to quit is still advised. At the appointment, let the provider know how much you’ve taken and if you’re experiencing cravings or other symptoms. This helps the doctor know the best way to taper your dosage.

Tips for Successfully Tapering Off Tramadol

Tapering off tramadol isn’t easy, but you can ease your symptoms by:

  • Staying consistent: It is important to follow your tapering schedule as closely as possible. Skipping doses or taking more than prescribed can disrupt the process and increase the risk of withdrawal symptoms.
  • Seeking support: Quitting tramadol can be a challenging process, and it can be helpful to have the support of friends and family. Consider sharing your tapering plan with loved ones and ask for their support and encouragement.
  • Being patient: It can take time for the body to adjust to the reduced dose of tramadol, so it is essential to be patient and give yourself time to adjust. It is also important to be patient with yourself and recognize that setbacks are a normal part of the process.

Even with the assistance of a physician, someone with a tramadol addiction or an addiction to other opioids can still experience withdrawal symptoms. These symptoms could be mild or severe, but with the assistance of your healthcare provider or a tramadol treatment center, the provider can ensure your withdrawal symptoms are as pleasant as possible.

Coping with Tramadol Withdrawal Symptoms

While tapering off tramadol can help minimize withdrawal symptoms, it is still common to experience discomfort during the process. Some common withdrawal symptoms that may occur when quitting tramadol include:

  • Body aches
  • Fever and chills
  • Nausea and throwing up
  • Diarrhea or stomach cramping
  • Insomnia and restlessness
  • Anxiety and panic attacks
  • Sadness and depression
  • Irritability and other mood swings

To cope with these symptoms, it can be helpful to:

  • Manage stress: Stress can exacerbate withdrawal symptoms, so it is important to find healthy ways to manage stress, such as through exercise, meditation, or talking to a therapist.
  • Get plenty of rest: Adequate sleep can help manage physical and mental symptoms, so it is crucial to prioritize rest during the withdrawal process.
  • Eat a healthy diet: A healthy diet can help support the body during withdrawal and reduce malnutrition risk.
  • Find support: It can be helpful to seek support from loved ones, a support group, or a therapist during the withdrawal process.

If you or someone you know has a tramadol substance use disorder and needs help quitting tramadol, reach out to the caring specialists at Zinnia Healing online or by calling (855) 430-9439.

Staying Sober After Quitting Tramadol

Quitting tramadol is a vital step towards maintaining sobriety, but it is just the first step. It is important to find healthy coping mechanisms and build a support system to help maintain sobriety in the long term. Some strategies for staying sober after quitting tramadol include:

  • Attending support groups: Support groups, such as Narcotics Anonymous or SMART Recovery, can provide a sense of community and help individuals stay accountable to their recovery goals.
  • Seeking therapy: Individual or group therapy can help individuals work through any underlying issues that may have contributed to their tramadol dependence and provide support in maintaining sobriety.
  • Practicing self-care: Engaging in self-care activities, such as exercise, healthy eating, and getting enough rest, can help support overall well-being and reduce the risk of relapse.

Quitting tramadol can be challenging, but with the right support and strategies, it is possible to successfully overcome dependence and maintain sobriety. If you are struggling to quit tramadol, it is important to seek help from a medical professional and consider seeking support from a recovery program or support group. Reach out online or call Zinnia Healing at (855) 430-9439 to learn more about our treatment options.